Thunderstorm Wind, Washington
- When
- July 1, 6:11 PM MST
- Where
- Washington County, Akron Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.180, -103.220
A high-based thunderstorm moving across Washington County produced a 58 mph wind gust at the Akron Airport (Colorado Plains Regional Airport).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A high-based thunderstorm moving across Washington County produced a 58 mph wind gust at the Akron Airport (Colorado Plains Regional Airport).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 1:26 PM MST, 4 hours 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 226 PM MDT Tue Jul 1 2025 .KEY MESSAGES... - Isolated threat for wind gusts to 60 mph from thunderstorms over the far northeast plains. Elsewhere, brief gusty outflow winds from 35-50 mph. - Hot Wednesday. Any thunderstorm activity confined to mountains. - Storm chances increase Thursday and Thursday night. - A chance of thunderstorms and normal temperatures are expected for the Fourth of July and Independence Day weekend. && .DISCUSSION /Through Tuesday/... Issued at 225 PM MDT Tue Jul 1 2025 Convective inhibition was weakening on the plains per latest SPC analysis, and we're starting to see some surface based cumulus on the plains. Thus, we still expect isolated to scattered storms to develop oto the lower elevations with a bit more surface heating. Those will continue through early evening, slowly migrating eastward before the airmass stabilizes again late this evening. The main hazard will be strong, gusty microburst winds given DCAPE of 1400-1600 J/kg, and a couple severe gusts of 60 mph over the northeast plains. For Wednesday, the center of the upper level ridge will shift eastward across the forecast area. This means a stronger cap, hot temperatures (mid 90s for the plains), and less convective activity. While a few showers/weak storms are still expected over the mountains, the plains will almost certainly stay dry with southerly flow aloft keeping the convection confined to the high country. For Thursday, we're still on track to see a plume of sub-tropical moisture move northward into Colorado, in the southerly flow between the upper level high shifting into the Southern Plains and a weak trough lifting across the Desert Southwest. As a result, Thursday's convective intensity and coverage is expected to increase, with likely the best chance (30-60%) of rain this week. With regard to the Independence Day weather, we're still seeing mixed signals in the ensemble output. Most have the Desert Southwest trough ejecting northeast across the forecast area by mid day, while a few are still slower. The slower ones (about 20-30% of output) would suggest a higher chance of thunderstorms, at least for the afternoon hours. Meanwhile, the majority (70-80%) being faster would suggest less coverage of somewhat weaker storms, and also an earlier departure for evening events. Typical summer weather is then expected through the Independence Day weekend, with temperatures at/just above normal levels and a few rumbles of thunder each afternoon and evening. MLCAPE does build across the plains, so a couple strong/severe storms would be possible mainly east of the I-25 Corridor during this time frame. && .AVIATION /18Z TAFS through 18Z Wednesday/... Issued at 1155 AM MDT Tue Jul 1 2025 Main concern will be for variable gusty winds to 35+ kts due to high based convective outflows late this afternoon and early evening. Winds would almost be certain at some point as long as we hit convective temps (ACARS soundings show gradually weakening inversions), so reaching that temp should occur toward 22-23Z. Thus, we'll have TEMPO VRB G35kts in the TAFs, although if a microburst originates closer to the field a slight chance (20%) that winds gust to 45 kts given DCAPE near 1500 J/kg. Main threat time would be 22Z-02Z. Outside of the microburst disruptions, winds will follow typical diurnal patterns. VFR conditions will persist, with clearing skies overnight. Wednesday will feature little if any threat of airport impacts as any convection will be confined to mountain locales. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Barjenbruch AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Tue Jul 1 2025 COZ030>051-021645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Tue Jul 1 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop over the mountains and foothills by the noon hour, and then push onto the plains mid to late afternoon. The main hazard will be strong, gusty outflow winds. Most showers and storms will produce gusty and erratic gusts to 35-50 mph, but a couple storms over the northeast plains could produce gusts to 60 mph or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday will be drier and hot. Highs will push into the mid 90s over most of the plains. Only a few afternoon showers or weak storms with gusty winds will be confined to the mountains. More active weather and at least scattered thunderstorm coverage is expected by Thursday. A couple of those storms may become severe. The chance of thunderstorms will linger into Friday, the Fourth of July, and the Independence Day weekend, but coverage is expected to decrease for this period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 238 PM MDT Tue Jul 1 2025 COZ036-012115- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 238 PM MDT Tue Jul 1 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DOUGLAS COUNTY UNTIL 315 PM MDT... At 238 PM MDT, Doppler radar was tracking a strong thunderstorm over Westcreek, or 41 miles south of Denver, moving southeast at 10 mph. HAZARD...Wind gusts up to 40 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Westcreek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3917 10527 3924 10509 3913 10499 3913 10526 TIME...MOT...LOC 2037Z 333DEG 8KT 3915 10516 MAX HAIL SIZE...0.50 IN MAX WIND GUST...40 MPH Bonner
Special Weather Statement National Weather Service Denver CO 410 PM MDT Tue Jul 1 2025 COZ038-042-043-012245- Northeast Weld County CO-Central and South Weld County CO-Larimer County Below 6000 Feet/Northwest Weld County CO- 410 PM MDT Tue Jul 1 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD COUNTY UNTIL 445 PM MDT... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near Pierce, or 18 miles north of Greeley, moving southeast at 25 mph. HAZARD...Wind gusts up to 40 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Eaton, Ault, Pierce, Nunn, Purcell, Galeton, Gill, Barnesville and Cornish. LAT...LON 4067 10485 4079 10467 4057 10430 4040 10459 TIME...MOT...LOC 2209Z 316DEG 23KT 4067 10470 MAX HAIL SIZE...0.50 IN MAX WIND GUST...40 MPH Bonner
Special Weather Statement
National Weather Service Denver CO
525 PM MDT Tue Jul 1 2025
COZ040-043>045-020015-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Morgan County CO-
Central and South Weld County CO-Central and East Adams and
Arapahoe Counties CO-
525 PM MDT Tue Jul 1 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT MORGAN...NORTHEASTERN
DENVER...NORTHEASTERN ARAPAHOE...SOUTH CENTRAL WELD AND ADAMS
COUNTIES UNTIL 615 PM MDT...
At 525 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from near Hudson to 6 miles north of Log
Lane Village, or extending from 26 miles northeast of Denver to 8
miles northwest of Fort Morgan, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Morgan, northeastern Aurora, northeastern Commerce City,
Brighton, Denver International Airport, D.I.A Terminal and
Concourses, Brush, Lochbuie, Hudson, Bennett, Keenesburg, Wiggins,
Log Lane Village, Hoyt, Leader, Roggen, Adena, Orchard, Prospect
Valley and Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4002 10486 4043 10398 4029 10347 4016 10347
4000 10366 4000 10371 3996 10371 3987 10381
3973 10428 3978 10470
TIME...MOT...LOC 2325Z 297DEG 26KT 4001 10462 4011 10431 4036 10386
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH
BonnerThe Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261332.